Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 20, 2006, 2:04 PM MDT for Big Horn County, Park County, Wyoming. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2006, 2:04 PM MDT (20:04 UTC)
- Expired
- May 20, 2006, 3:00 PM MDT
- In force
- 56 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
Counties Big Horn County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 149 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 202005 SVRRIW WYC003-029-202100- /O.NEW.KRIW.SV.W.0002.060520T2004Z-060520T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 204 PM MDT SAT MAY 20 2006 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BIG HORN COUNTY IN NORTH CENTRAL WYOMING... EAST CENTRAL PARK COUNTY IN NORTHWEST WYOMING... * UNTIL 300 PM MDT * AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF HWY 14/16/20 MILE MARKER 80...OR ABOUT 19 MILES SOUTHEAST OF CODY...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HWY 14/16/20 MILE MARKER 80 BY 245 PM MDT... STATE HWY 30 MILE MARKER 120 BY 255 PM MDT... BURNLINGTON BY 300 PM MDT... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4441 10890 4424 10881 4436 10817 4461 10830 $$ SULLIVAN
2 follow-up statements
000 WWUS55 KRIW 202025 SVSRIW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 223 PM MDT SAT MAY 20 2006 WYC003-029-202100- /O.CON.KRIW.SV.W.0002.000000T0000Z-060520T2100Z/ PARK WY-BIG HORN WY- 223 PM MDT SAT MAY 20 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL BIG HORN AND EAST CENTRAL PARK COUNTIES UNTIL 300 PM MDT... AT 220 PM MDT...THE PUBLIC REPORTED THREE FUNNEL CLOUDS WERE SEEN WITH A SEVERE THUNDERSTORM LOCATED 26 MILES SOUTHEAST OF CODY...OR 20 MILES NORTHEAST OF MEETEETSE...MOVING EAST AT 15 MPH. THE FUNNELS DID NOT TOUCH DOWN...BUT DOPPLER RADAR INDICATES THE STORM REMAINS SEVERE...PRODUCING HAIL UP TO 1 INCH IN DIAMETER THE SEVERE THUNDERSTORM WILL BE NEAR... STATE HWY 30 MILE MARKER 120 AND BURLINGTON BY 255 PM MDT... OTTO BY 300 PM MDT... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4441 10890 4424 10881 4436 10817 4461 10830 $$ SULLIVAN
000 WWUS55 KRIW 202040 SVSRIW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 238 PM MDT SAT MAY 20 2006 WYC029-202048- /O.CAN.KRIW.SV.W.0002.000000T0000Z-060520T2100Z/ PARK WY- 238 PM MDT SAT MAY 20 2006 ...THE SEVERE THUNDERSTORM WARNING FOR PARK COUNTY IS CANCELLED... THE SEVERE STORM HAS MOVED OUT OF PARK COUNTY. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4448 10854 4430 10852 4429 10811 4448 10811 $$ WYC003-202100- /O.CON.KRIW.SV.W.0002.000000T0000Z-060520T2100Z/ BIG HORN WY- 238 PM MDT SAT MAY 20 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL BIG HORN COUNTY UNTIL 300 PM MDT... AT 234 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR OTTO...OR ABOUT 15 MILES WEST OF BASIN...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL AREAS OF SOUTHWEST BIG HORN COUNTY SOUTH OF WYOMING HIGHWAY 30 FOR THE REMAINDER OF THE WARNING REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4448 10854 4430 10852 4429 10811 4448 10811 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:01 AM MDT, 11 hours 3 minutes earlier.
Area forecast discussion, May 20, 3:01 AM MDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 301 AM MDT SAT MAY 20 2006 .SHORT TERM...TODAY THROUGH MONDAY NIGHT THINGS STARTING TO SLOW DOWN ACROSS THE AREA AS SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF THE SOUTHERN PORTION OF OUR FORECAST AREA. MODELS IN GOOD AGREEMENT WITH NEXT ROUND OF THUNDERSTORMS THIS AFTERNOON. WEAK SHORT WAVE MOVING THROUGH THE HIGH PRESSURE SYSTEM OVER OUR AREA WILL BRING MOISTURE AND INSTABILITY TO THE REGION THIS AFTERNOON AND EVENING. LIFTED INDEX READINGS OF -1 TO -3C OVER THE AREA BY THIS AFTERNOON TO HELP PRODUCE THUNDERSTORMS ACROSS MOST OF THE STATE. TEMPERATURES TO REMAIN CLOSE TO FRIDAY TEMPERATURES WITH 700 MB READINGS AROUND 10 TO 12C. WEAK INSTABILITY TO REMAIN OVER THE THE NORTHERN PART OF THE STATE SUNDAY AFTERNOON FOR SOME ISOLATED TO SCATTERED THUNDERSTORMS MAINLY OVER THE MOUNTAINS. NEXT MAJOR SYSTEM EXPECTED TO MOVE ACROSS THE AREA BY MONDAY. MODELS DIFFER ON THE STRENGTH OF THIS UPPER LOW AS IT MOVES INTO OUR AREA. THE NAM WANTS TO KEEP IT AS AN OPEN WAVE WITH THE GFS CLOSING IT OFF. EITHER WAY IT LOOKS LIKE WE WILL HAVE OUR BEST CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE WHOLE FORECAST AREA. TEMPERATURES TO REMAIN ABOVE NORMAL INTO MONDAY WITH ONLY A FEW DEGREES OF COOLING MONDAY AS CLOUD COVER LIMITS RADIATIONAL HEATING. WINDS TO BECOME BREEZY AND GUSTY AT TIMES ACROSS OUR WIND PRONE AREA EACH AFTERNOON AND EVENING AND WITH ANY THUNDERSTORM ACTIVITY. LONG TERM...TUESDAY THROUGH SATURDAY THE GENERAL PATTERN THROUGH THE LONG TERM CONTINUES TO BE A DIRTY BLOCKING RIDGE ACROSS THE CENTRAL CONUS...WITH FLANKING UPPER LOWS/TROFS ALONG THE COASTS. PERIODIC SHORTWAVES WILL ACT TO FLATTEN THE RIDGE. MEDIUM RANGE GUIDANCE CONTINUES TO BE IN GOOD AGREEMENT THROUGH THE PERIOD...WITH SOME DISCREPANCIES POPPING UP TOWARDS THE END OF THE WEEK. THE SHORTWAVE THAT WILL IMPACT THE CWFA ON MONDAY AND MONDAY NIGHT...WILL BEGIN TO SHIFT TO THE NORTHEAST ON TUESDAY. HOWEVER...HAVE MAINTAINED ISOLD POPS IN ELEVATIONS ABOVE 8000 FEET AND ACROSS JOHNSON COUNTY IN THE MORNING AS A RESULT OF THE MID-LEVEL THERMAL TROF AND ASSOCIATED WEAK INSTABILITY. DIURNAL INSTABILITY SHOWERS WILL BE POSSIBLE THROUGH THE WEEK...MAINLY ACROSS MOUNTAIN LOCATIONS. BOTH THE ECMWF AND THE GFS INDICATE A STRONG SHORTWAVE AND ASSOCIATED FRONT AT THE END OF THE WEEK INTO NEXT WEEKEND. TEMPERATURES WILL CONTINUE TO CONTINUE TO HOVER ABOVE SEASONAL NORMS THROUGH THE WEEK. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...H2 LONG TERM...HAHN
Hazardous weather outlook, May 20, 10:28 AM MDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1028 AM MDT SAT MAY 20 2006 WYZ001>020-022>030-211300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1028 AM MDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE STATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME QUITE STRONG OR SEVERE THIS AFTERNOON ACROSS NORTH CENTRAL WYOMING...FROM THE CODY FOOTHILLS EASTWARD THROUGH NORTHERN JOHNSON COUNTY. THE MAIN HAZARD FROM THESE STRONGER STORMS WILL BE THE POTENTIAL FOR WIND GUSTS NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE BEST CHANCES FOR WIDE SPREAD THUNDERSTORMS ACROSS THE REGION WILL BE MONDAY. A FEW OF THESE STORMS COULD BE QUITE STRONG...PRODUCING UP TO MARBLE SIZE HAIL...BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH. STAY TUNED FOR FURTHER STATEMENTS ON THE NEXT STORM SYSTEM. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TRIW
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:02 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 29 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.